Theophylline toxicity secondary to ciprofloxacin administration

J. Michael Spivey, Paul H. Laughlin, Thomas F. Goss, David E. Nix

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

We report the case of a 79-year-old woman who presented from a skilled nursing facility to the emergency department with signs and symptoms of theophylline toxicity and a serum theophylline concentration of 53.7 mg/L. The patient had been on a regular regimen of aminophylline for two months, with the addition of ciprofloxacin three days before arrival as the only identifiable potential cause of theophylline intoxication. She was monitored and treated conservatively with serial doses of activated charcoal, which resulted in a reduction of her serum theophylline level to a therapeutic concentration in 15 hours without adverse sequelae. The number of cases of theophylline intoxication secondary to concurrent ciprofloxacin administration is likely to increase, especially in nursing home populations, and it should be suspected when these patients present to the ED with the appropriate signs and symptoms. Management of theophylline intoxication should be based on clinical presentation as well as concentrations of the drug.

Original languageEnglish (US)
Pages (from-to)1131-1134
Number of pages4
JournalAnnals of Emergency Medicine
Volume20
Issue number10
DOIs
StatePublished - 1991
Externally publishedYes

Fingerprint

Theophylline
Ciprofloxacin
Signs and Symptoms
Skilled Nursing Facilities
Aminophylline
Charcoal
Nursing Homes
Serum
Hospital Emergency Service
Pharmaceutical Preparations
Population

Keywords

  • ciprofloxacin, interaction with theophylline
  • theophylline, interaction with ciprofloxacin

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Theophylline toxicity secondary to ciprofloxacin administration. / Spivey, J. Michael; Laughlin, Paul H.; Goss, Thomas F.; Nix, David E.

In: Annals of Emergency Medicine, Vol. 20, No. 10, 1991, p. 1131-1134.

Research output: Contribution to journalArticle

Spivey, J. Michael ; Laughlin, Paul H. ; Goss, Thomas F. ; Nix, David E. / Theophylline toxicity secondary to ciprofloxacin administration. In: Annals of Emergency Medicine. 1991 ; Vol. 20, No. 10. pp. 1131-1134.
@article{3a57023a8690497e84b4e371b9f808d4,
title = "Theophylline toxicity secondary to ciprofloxacin administration",
abstract = "We report the case of a 79-year-old woman who presented from a skilled nursing facility to the emergency department with signs and symptoms of theophylline toxicity and a serum theophylline concentration of 53.7 mg/L. The patient had been on a regular regimen of aminophylline for two months, with the addition of ciprofloxacin three days before arrival as the only identifiable potential cause of theophylline intoxication. She was monitored and treated conservatively with serial doses of activated charcoal, which resulted in a reduction of her serum theophylline level to a therapeutic concentration in 15 hours without adverse sequelae. The number of cases of theophylline intoxication secondary to concurrent ciprofloxacin administration is likely to increase, especially in nursing home populations, and it should be suspected when these patients present to the ED with the appropriate signs and symptoms. Management of theophylline intoxication should be based on clinical presentation as well as concentrations of the drug.",
keywords = "ciprofloxacin, interaction with theophylline, theophylline, interaction with ciprofloxacin",
author = "Spivey, {J. Michael} and Laughlin, {Paul H.} and Goss, {Thomas F.} and Nix, {David E.}",
year = "1991",
doi = "10.1016/S0196-0644(05)81391-5",
language = "English (US)",
volume = "20",
pages = "1131--1134",
journal = "Annals of Emergency Medicine",
issn = "0196-0644",
publisher = "Mosby Inc.",
number = "10",

}

TY - JOUR

T1 - Theophylline toxicity secondary to ciprofloxacin administration

AU - Spivey, J. Michael

AU - Laughlin, Paul H.

AU - Goss, Thomas F.

AU - Nix, David E.

PY - 1991

Y1 - 1991

N2 - We report the case of a 79-year-old woman who presented from a skilled nursing facility to the emergency department with signs and symptoms of theophylline toxicity and a serum theophylline concentration of 53.7 mg/L. The patient had been on a regular regimen of aminophylline for two months, with the addition of ciprofloxacin three days before arrival as the only identifiable potential cause of theophylline intoxication. She was monitored and treated conservatively with serial doses of activated charcoal, which resulted in a reduction of her serum theophylline level to a therapeutic concentration in 15 hours without adverse sequelae. The number of cases of theophylline intoxication secondary to concurrent ciprofloxacin administration is likely to increase, especially in nursing home populations, and it should be suspected when these patients present to the ED with the appropriate signs and symptoms. Management of theophylline intoxication should be based on clinical presentation as well as concentrations of the drug.

AB - We report the case of a 79-year-old woman who presented from a skilled nursing facility to the emergency department with signs and symptoms of theophylline toxicity and a serum theophylline concentration of 53.7 mg/L. The patient had been on a regular regimen of aminophylline for two months, with the addition of ciprofloxacin three days before arrival as the only identifiable potential cause of theophylline intoxication. She was monitored and treated conservatively with serial doses of activated charcoal, which resulted in a reduction of her serum theophylline level to a therapeutic concentration in 15 hours without adverse sequelae. The number of cases of theophylline intoxication secondary to concurrent ciprofloxacin administration is likely to increase, especially in nursing home populations, and it should be suspected when these patients present to the ED with the appropriate signs and symptoms. Management of theophylline intoxication should be based on clinical presentation as well as concentrations of the drug.

KW - ciprofloxacin, interaction with theophylline

KW - theophylline, interaction with ciprofloxacin

UR - http://www.scopus.com/inward/record.url?scp=0025992656&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0025992656&partnerID=8YFLogxK

U2 - 10.1016/S0196-0644(05)81391-5

DO - 10.1016/S0196-0644(05)81391-5

M3 - Article

C2 - 1928889

AN - SCOPUS:0025992656

VL - 20

SP - 1131

EP - 1134

JO - Annals of Emergency Medicine

JF - Annals of Emergency Medicine

SN - 0196-0644

IS - 10

ER -